A 43-year-old man has become the first person in the UK known to have died after taking a powerful sedative dubbed a “zombie drug”.
His death marks Britain’s first from xylazine, experts say.
The “dangerous” substance, used by vets as a tranquilliser for large animals, gets its nickname from its effects – it lowers breathing and the heart rate while, if injected, causing large skin ulcers.
It has contributed to an epidemic of drug deaths in the US, with research by the Food and Drug Administration showing it is prevalent in 7% of overdoses across the states.
The unnamed Briton, whose death is detailed in the Journal of Forensic and Legal Medicine from King’s College London (KCL), overdosed on a mix of xylazine, heroin, fentanyl and cocaine in May 2022.
A coroner determined the cause of death as acute aspiration pneumonitis, a condition often caused by inhaling toxins, and listed xylazine as a contributing factor.
Dr Caroline Copeland, senior author from KCL and director of the National Programme on Substance Abuse Deaths, said authorities do not know how widespread xylazine is in the UK as it is not included in standard drug screenings.
“This is a really concerning drug that hasn’t been detected in the UK before,” she said.
“This person was likely to have bought heroin and not known it was laced with xylazine and fentanyl.”